New York, 2015

Damaging Wind in New York, May 27, 2015

May 27, 2015 · NWS BTV · 1 event in 1 county or zone

A cold front moved across a relatively unstable air mass across eastern New York and Vermont during the afternoon of May 27th. A line of showers and thunderstorms initiated across eastern New York and then proceeded across Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across a relatively unstable air mass across eastern New York and Vermont during the afternoon of May 27th. A line of showers and thunderstorms initiated across eastern New York and then proceeded across Vermont. One thunderstorm produced wind damage in AuSable before moving across Lake Champlain into Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 12:19 PM EST, 2 minutes earlier.

Area forecast discussion, May 27, 12:19 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
119 PM EDT WED MAY 27 2015

.SYNOPSIS...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED INTO THIS EVENING ACROSS
VERMONT AND PORTIONS OF NORTHERN NEW YORK. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY DAMAGING WINDS...HAIL...AND HEAVY RAINFALL ALONG
WITH FREQUENT LIGHTNING. THERE IS A CHANCE FOR RAIN SHOWERS ON
THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. DRIER WEATHER IS
EXPECTED ACROSS THE NORTH COUNTRY THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 110 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ENTIRE FORECAST AREA WITH EXCEPTION OF ST LAWRENCE
COUNTY NY. STORMS DEVELOPING ACROSS ADIRONDACKS AND SPREADING INTO
NORTHERN CHAMPLAIN VALLEY AT THIS TIME...WHILE DRY CONDITIONS
PREVAIL ACROSS REST OF VERMONT WITH PARTIAL SUNSHINE AND TEMPERATURES
IN THE 80S. THIS IS ALLOWING FOR FURTHER DESTABILIZATION OF
ATMOSPHERE...WHICH WILL ALLOW FOR THUNDERSTORMS TO STRENGTHEN AS
BROKEN LINE OF STORMS TRANSLATES EAST ACROSS CHAMPLAIN VALLEY AND
REST OF VERMONT...WITH SOME STORMS EXPECTED TO BECOME SEVERE. MAIN
SEVERE WEATHER THREAT STILL SHAPING UP TO BE DAMAGING WINDS...AND
WITH HIGH PRECIPITABLE WATER VALUES AROUND 1.75 INCHES...THERE IS
ALSO POTENTIAL FOR LOCALLY HEAVY RAINFALL. HAVE MADE SOME
ADJUSTMENTS TO HOURLY PARAMETERS TO REFLECT LATEST CONDITIONS AND
EXPECTED TRENDS FOR THIS AFTERNOON AND TO INCLUDE NECESSARY
ENHANCED WORDING FOR SEVERE THUNDERSTORMS.

EARLIER DISCUSSION FROM 432 AM EDT WEDNESDAY...COMPOSITE RADAR
LOOP ALREADY SHOWING SOME SCATTERED SHOWERS ACROSS THE NORTHERN
CHAMPLAIN VALLEY AND NORTHERN VERMONT AT THIS TIME. EXPECTING
CONDITIONS TO DESTABILIZE BY EARLY THIS AFTERNOON WITH CAPES
VALUES RANGING FROM 500-1500 J/KG THIS AFTERNOON. 0-6KM BULK SHEAR
WILL BE AROUND 30-40 KNOTS THIS AFTERNOON. ALSO...BUFKIT FORECAST
SOUNDINGS SHOWING PRECIPITABLE WATER VALUES WILL RANGE FROM 1.5 TO
1.9 INCHES ACROSS THE REGION THIS AFTERNOON...SO LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. STRONG GUSTY
WINDS WILL ALSO BE THE MAIN THREAT WITH ANY THUNDERSTORMS THAT
DEVELOP. WET BULB ZERO LEVELS ARE ABOVE 11000 FEET...SO FEEL ANY
HAIL REACHING SEVERE CRITERIA LOOKS MARGINAL AT THIS TIME. HAVE
USED THE BTV 4KM MODEL FOR TIMING AS TO WHEN THUNDERSTORMS WILL
DEVELOP AND MOVE THROUGH THE REGION THIS AFTERNOON. SPC HAS THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 432 AM EDT WEDNESDAY...EXPECTING ANY THUNDERSTORM ACTIVITY
TO BE MAINLY OVER EASTERN AND SOUTHERN VERMONT EARLY THIS EVENING.
EXPECTING A LULL IN SHOWER ACTIVITY OVERNIGHT...BEFORE MORE SHOWER
ACTIVITY DEVELOPS TOWARD DAYBREAK ON THURSDAY AS A COLD FRONT
MOVES THROUGH THE REGION. EXPECTING TEMPERATURES TO BE MAINLY IN
THE 70S FOR HIGHS ON THURSDAY UNDER CLOUDY SKIES. HAVE GONE A BIT
ABOVE MOS GUIDANCE FOR MIN TEMPERATURES TONIGHT...AS AIR MASS WILL
STILL BE WARM AND FAIRLY HUMID. HAVE ALSO GONE WITH A SLIGHT
CHANCE FOR THUNDERSTORMS ON THURSDAY FROM THE CHAMPLAIN VALLEY
EASTWARD. A RIDGE OF HIGH PRESSURE WILL BUILD IN THE REGION
THURSDAY NIGHT AND FRIDAY...WITH FAIR AND DRY WEATHER EXPECTED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 430 AM EDT WEDNESDAY...ANOTHER ACTIVE DAY IS EXPECTED ON
SATURDAY AFTN/EVENING ASSOCIATED WITH SFC COLD FRONT AND POTENTIAL
FOR SHOWERS AND THUNDERSTORMS. THE MAGNITUDE/INTENSITY OF STORMS
WILL DEPEND UPON FRONTAL PASSAGE TIME...WHICH MODELS STILL
DISAGREE ON. GFS IS SHOWING FROPA DURING PEAK HEATING SATURDAY
AFTN WITH SFC BASED CAPE VALUES BTWN 1000 AND 1500 J/KG...WHILE
ECMWF IS 6 TO 12 HOURS SLOWER AND HAS LESS INSTABILITY. WILL
CONTINUE TO MENTION CHC TO LOW LIKELY POPS FOR THIS TIME
PERIOD...WITH THE POTENTIAL FOR SOME STRONG TO SEVERE
THUNDERSTORMS. LATEST TRENDS OFF THE GFS CONT TO SHOW THE BEST 5H
VORT ASSOCIATED WITH DIGGING MID/UPPER LVL TROF...APPROACHING OUR
WESTERN CWA DURING MAX INSTABILITY...ALONG WITH A SHARP SFC COLD
FRNT. IF THIS TIMING WOULD VERIFY...A LINE OF STORMS WOULD BE
LIKELY...WITH WIND PROFILES SUGGESTING BOWING LINE SEGMENTS AS THE
PRIMARY CONVECTIVE MODE. WILL CONT TO MONITOR LATEST TIMING FOR
POTENTIAL CHANGES IN THE FCST...BUT SAT AFTN/EVENING LOOKS ACTIVE.
STILL SOME LINGERING SHOWERS ON SUNDAY MORNING...BEFORE SFC HIGH
PRES BUILDS INTO OUR CWA. THIS WILL RESULT IN SFC BOUNDARY
DROPPING SOUTH OF OUR FA...INTO THE MID ATLANTIC STATES ALONG WITH
BEST FORCING/MOISTURE. WILL KEEP SUNDAY AFTN THROUGH EARLY NEXT
WEEK DRY ATTM. PROGGED 85H TEMPS BTWN 14-16C SUPPORT HIGHS WELL
INTO THE 80S ON SATURDAY...BUT WILL DROP SHARPLY BY SUNDAY INTO
MONDAY...AS PROGGED 85H TEMPS FALL BACK INTO THE SINGLE DIGITS.
HAVE NOTED LATEST MEX HAS A 28F FOR SLK ON MONDAY MORNING...WHICH
LOOKS REASONABLE GIVEN CLR SKIES...LIGHT WINDS...AND PROGGED LLVL
THERMAL PROFILES. SOME FROST HIGHLIGHTS MAYBE NEEDED.
OTHERWISE...TEMPS WILL REBOUND TO NEAR NORMAL LEVELS BY MID WEEK
WITH HIGHS BACK INTO THE 70S TO NEAR 80F.

&&

.AVIATION /17Z WEDNESDAY THROUGH MONDAY/...
THROUGH 12Z THURSDAY...AVIATION CHALLENGE TODAY WILL BE TIMING OF
CONVECTION. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT
OUR TAF SITES THIS AFTN. VFR CONDITIONS WILL PREVAIL THIS
MORNING...WITH A LIGHT SHOWER POSSIBLE AT SLK/MSS THRU 14Z. EXPECT
SHOWERS/STORMS TO INCREASE IN AREAL COVERAGE/INTENSITY AFTER 16Z
TODAY...WITH PERIODS OF IFR CIGS/VIS IN THE HEAVIER STORMS. VIS
WILL RANGE BTWN 1-3SM AND CIGS 1500 TO 2500 FEET AGL. IN
ADDITION...ANY STORMS WILL BE CAPABLE OF STRONG AND GUSTY OUTFLOW
WINDS...WHICH WILL CREATE AREAS OF LOW LEVEL TURBULENCE AND WIND
SHEAR. DANGEROUS CLOUD TO GROUND AND CLOUD TO CLOUD LIGHTNING WILL
ACCOMPANY THE STORMS THIS AFTN. EXPECT ACTIVITY TO SHIFT EAST OF
OUR TERMINALS BY 00Z THURSDAY...WITH GENERALLY IMPROVING
CONDITIONS EXPECTED. SOME PATCHY FOG/BR WILL BE POSSIBLE TOWARD
06Z AT SLK/MPV AND MAYBE MSS.

OUTLOOK 12Z THURSDAY THROUGH SUNDAY... ADDITIONAL STORMS WILL BE
POSSIBLE THURSDAY ACROSS OUR CENTRAL/SOUTHERN TAF SITES OF
MPV/RUT WITH A PERIOD OF MVFR/IFR CONDITIONS. SFC HIGH PRES WITH
VFR CONDITIONS DEVELOP ON FRIDAY...BEFORE ANOTHER FRONT WITH MORE
STORMS OCCUR ON SAT AFTN INTO SATURDAY EVENING. THESE STORMS WILL
CONTAIN LOCALIZED GUSTY WINDS...BRIEF HEAVY DOWN POURS...AND
FREQUENT LIGHTNING. LOOK FOR BREEZY SOUTH TO SOUTHWEST WINDS AT 15
TO 25 KNOTS TO DEVELOP AHEAD OF APPROACHING SFC BOUNDARY ON
SATURDAY. A WIND SHIFT TO THE NORTHWEST WILL OCCUR BEHIND THE
BOUNDARY ON SUNDAY.

&&

.MARINE...
AS OF 432 AM EDT WEDNESDAY...STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...SMALL HAIL
AND FREQUENT LIGHTNING. A LAKE THUNDERSTORM ADVISORY FOR LAKE
CHAMPLAIN MAY BE NEEDED THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...SEEK SAFE HARBOR IMMEDIATELY. WINDS AND WAVES WILL BE
LOCALLY HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. THERE IS ALSO
A CHANCE FOR SOME RAIN SHOWERS THIS MORNING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...WGH/RJS
SHORT TERM...WGH
LONG TERM...TABER
AVIATION...TABER
MARINE...WGH
Hazardous weather outlook, May 27, 3:00 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT WED MAY 27 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-280800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
400 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL...AS
WELL AS FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT MOVING SOUTHEAST FROM CANADA ON SATURDAY WILL
BRING A CHANCE FOR STRONG THUNDERSTORMS TO VERMONT AND NORTHERN
NEW YORK SATURDAY AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 27, 11:29 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT WED MAY 27 2015

NYZ028-030-031-035-VTZ001-271730-
WESTERN CLINTON-EASTERN CLINTON-EASTERN ESSEX-SOUTHERN FRANKLIN-GRAND
ISLE-
1229 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT CLINTON ESSEX AND SOUTHERN
FRANKLIN COUNTIES IN NORTHERN NEW YORK...

AT 1228 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
CLAYBURG...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS TO BE IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...PERU...BEEKMANTOWN...DANNEMORA...
JERICHO...CLAYBURG...PEASLEEVILLE...PORT KENT...SCHUYLER FALLS...
SARANAC...RUSSIA...KEESEVILLE...BLACK BROOK...AUSABLE CHASM...STAVE
ISLAND...CADYVILLE...SOUTH PLATTSBURGH...CARLETON PRIZE...VALCOUR
ISLAND AND CRAB ISLAND.

LAT...LON 4458 7330 4456 7336 4453 7333 4442 7402
      4442 7405 4456 7413 4485 7353
TIME...MOT...LOC 1628Z 241DEG 30KT 4452 7395

RDEAL

The radar

The Burlington radar (KCXX), 40 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
May 27, 12:21 PM EST
Where
Essex County, 1.7 mi NE of Ausable Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.450, -73.660

Downed tree in AuSable Forks by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583041.